Hail, Union
- When
- August 17, 3:40 PM MST
- Where
- Union County, 8.78 mi ENE of Folsom
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.910, -103.780
Hail was mostly pea size, but a few stones were the size of a golfball.
A back door cold front stalled over Northeast New Mexico and provided a focus for isolated severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A back door cold front stalled over Northeast New Mexico and provided a focus for isolated severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 2:01 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 301 PM MDT MON AUG 17 2009 .DISCUSSION... COLD FRONT HAS PUSHED INTO NORTHEAST NEW MEXICO THIS AFTERNOON AND IS NOW GENERALLY ALONG A KRTN TO KTCC LINE. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE FRONT IN THE TEXAS PANHANDLE...AND EXPECT STORMS TO DEVELOP ALONG THE BOUNDARY IN NE NM LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GIVEN THE POSITION OF THE FRONT...AND THE FACT IT IS STILL SLOWLY SAGGING SOUTHWARD PER THE LATEST KTCC OBSERVATION...WAS TEMPTED TO DRAG HIGHER POPS FURTHER SOUTH THAN WHAT IS CURRENTLY FORECAST. HOWEVER..BEST INSTABILITY REMAINS FARTHER NORTHEAST AND EXPECT STORMS THAT DO DEVELOP ALONG THE BOUNDARY TO MOVE EASTWARD INTO THE MORE UNSTABLE AIR THIS EVENING. NONETHELESS...EVENING SHIFT WILL NEED TO MONITOR TRENDS. LATE TONIGHT THROUGH THE EARLY MORNING HOURS...LOW CLOUDS AND PATCHY FOG MAY DEVELOP BEHIND THE FRONT AS IT MOVES SOUTHWEST AND BACKS UP TO THE CENTRAL MOUNTAIN CHAIN. ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE SOUTH CENTRAL MOUNTAINS...BUT ARE HAVING A HARD TIME SUSTAINING THEMSELVES ONCE THEY MOVE OFF OF THE HIGHER TERRAIN. EXPECT THIS ACTIVITY TO WANE AFTER SUNSET. ACROSS WESTERN NM...DRY CONDITIONS WILL CONTINUE AND RECORD LOW TEMPERATURES WILL BE NEARED AGAIN TONIGHT. ON TUESDAY...WEAK UPPER LEVEL TROUGH WILL BE SWINGING ACROSS SOUTHERN COLORADO. MEANWHILE...SURFACE WINDS ACROSS EASTERN NM WILL BECOME SOUTH AND SOUTHEASTERLY AS THE FRONT RETREATS. EXPECT A FAIRLY ACTIVE DAY ACROSS THE EASTERN PLAINS AS SHOWERS AND TSTMS DEVELOP ALONG THE BOUNDARY AS WELL AS ALONG THE MOISTURE GRADIENT THAT SETS UP NEAR OR JUST EAST OF THE CENTRAL MTNS. A FEW STRONG OR POSSIBLY SEVERE STORMS ARE POSSIBLE. KEPT SOME SMALL POPS ACROSS THE SOUTHWEST AND WEST CENTRAL MTNS...THOUGH MODELS HAVE FLIP-FLOPPED TODAY AND NOW KEEP MUCH DRIER AIR OVER THIS AREA. WEDNESDAY SHOULD BE FAIRLY INACTIVE...THOUGH AN ISOLATED TSTM WILL BE POSSIBLE ACROSS THE SC MTNS OR FAR NE PLAINS. THE BIGGER STORY WILL BE BREEZY WESTERLY WINDS MIXING DOWN TO THE SURFACE AND DRYING OUT THE AREA FURTHER. UPPER HIGH STILL LOOKS TO REDEVELOP OVER THE STATE LATE WEEK AND INTO THE WEEKEND. BOTH GFS AND EURO NOW HINTING AT THE UPPER HIGH CENTERING ITSELF ALONG THE TX/NM BORDER...ALLOWING SOME MOISTURE TO WORK BACK INTO THE WESTERN AREAS. 34 && .AVIATION... VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES THE NEXT 24 HOURS. THE EXCEPTIONS COULD BE BTWN 08Z-14Z TUE AT KLVS AND KTCC WHERE CIGS OF BKN-OVC012 MAY DEVELOP WITH VSBY 3-5SM. ALSO ISOLD TO SCT SHOWERS AND THUNDERSTORMS THROUGH TONIGHT FORECAST FROM E SLOPES OF CNTRL MOUNTAINS TO TX BORDER WITH OCNL MVFR CONDITIONS. BRIEF IFR CIGS AND VSBYS POSSIBLE FAR NE PLAINS IN STRONG TO SEVERE STORMS THROUGH 06Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ && .FIRE WEATHER... HIGH PRESSURE ALOFT TO DOMINATE THROUGH NEXT WEEKEND. THE WESTERN HALF OF THE STATE WILL CONTINUE TO BE MOSTLY DRY THROUGH NEXT WEEK WITH WARM TEMPERATURES...DAYTIME RH VALUES IN THE SINGLE DIGITS AND TEENS...AND FAIR TO POOR RH RECOVERIES AT NIGHT. ANY THUNDERSTORM ON TUE OVER THE WESTERN MOUNTAINS WILL BE MOSTLY DRY. HIGH PRESSURE MAY SHIFT FAR ENOUGH EAST NEXT WEEKEND TO ALLOW MONSOON MOISTURE TO MOVE NORTH FROM MEXICO INTO THE WESTERN HALF OF NEW MEXICO. MEANWHILE...THE EASTERN HALF OF THE STATE WILL BE DEALING WITH A BACK DOOR COLD FRONT AGAIN TONIGHT AND TUESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH EARLY TONIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE EAST. THE HIGHEST CONCENTRATION SHOULD BE IN THE NORTHEAST WHERE A FEW STORMS COULD BE STRONG TO EVEN SEVERE. GOOD TO EXCELLENT RH RECOVERIES OVER THE EASTERN PLAINS TONIGHT. THE EAST WILL DRY OUT SOME FROM WEDNESDAY THROUGH THE END OF THE WEEK WITH WARMER TEMPERATURES AND LOWER DAY AND NIGHT RH VALUES. ONLY ISOLATED SHOWERS AND STORMS AT BEST OVER THE EAST FROM WEDNESDAY THROUGH NEXT WEEKEND. ANOTHER BACK DOOR COLD FRONT MOVING SOUTH OVER THE EASTERN PLAINS WEDNESDAY NIGHT MAY INTERRUPT THE WARMING TREND ON THURSDAY. HOWEVER...NOT MUCH MOISTURE IS FORECAST BEHIND THIS MIDWEEK FRONT. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 49 91 48 90 / 0 0 0 0 DULCE........................... 41 84 39 85 / 0 5 5 0 CUBA............................ 43 84 42 84 / 0 5 5 0 GALLUP.......................... 42 87 45 88 / 0 0 0 0 EL MORRO........................ 44 83 43 83 / 0 5 0 0 GRANTS.......................... 44 88 42 88 / 0 5 0 0 QUEMADO......................... 48 87 48 85 / 0 10 10 5 GLENWOOD........................ 55 91 56 92 / 0 10 10 5 CHAMA........................... 38 78 37 80 / 5 10 5 0 LOS ALAMOS...................... 50 83 51 86 / 0 10 5 0 PECOS........................... 50 84 50 86 / 10 20 20 0 CERRO/QUESTA.................... 41 80 42 82 / 20 20 10 0 RED RIVER....................... 37 71 36 74 / 20 30 20 0 ANGEL FIRE...................... 38 73 35 76 / 20 30 20 0 TAOS............................ 46 82 45 84 / 10 10 5 0 ESPANOLA........................ 50 88 47 92 / 0 10 5 0 SANTA FE........................ 53 86 54 85 / 5 10 10 0 SANTA FE AIRPORT................ 54 89 53 88 / 5 10 5 0 ALBUQUERQUE FOOTHILLS........... 61 88 60 89 / 0 10 5 0 ALBUQUERQUE HEIGHTS............. 65 91 63 91 / 0 10 5 0 ALBUQUERQUE VALLEY.............. 60 92 59 92 / 0 10 5 0 ALBUQUERQUE WEST MESA........... 62 91 61 91 / 0 10 5 0 LOS LUNAS....................... 59 92 59 92 / 0 10 5 0 RIO RANCHO...................... 62 91 62 91 / 0 10 5 0 SOCORRO......................... 61 92 60 93 / 0 10 10 5 SANDIA PARK/CEDAR CREST......... 51 83 47 85 / 0 20 20 0 MORIARTY/ESTANCIA............... 54 86 52 89 / 5 20 20 5 CLINES CORNERS.................. 55 83 54 87 / 10 20 20 5 GRAN QUIVIRA.................... 58 86 56 88 / 5 10 20 5 CARRIZOZO....................... 61 89 58 89 / 5 30 20 5 RUIDOSO......................... 55 79 54 84 / 10 30 20 10 CAPULIN......................... 53 74 49 85 / 40 40 40 10 RATON........................... 52 78 48 88 / 30 40 30 10 LAS VEGAS....................... 50 80 49 84 / 20 30 20 5 CLAYTON......................... 60 81 60 90 / 40 40 40 10 ROY............................. 58 81 58 89 / 30 40 40 10 CONCHAS......................... 64 90 63 96 / 20 40 40 5 SANTA ROSA...................... 61 89 57 94 / 20 40 30 5 TUCUMCARI....................... 64 91 62 97 / 20 40 40 5 CLOVIS.......................... 64 90 64 94 / 10 30 30 5 PORTALES........................ 65 91 66 95 / 10 20 30 5 FORT SUMNER..................... 65 91 64 96 / 20 30 30 5 ROSWELL......................... 67 93 65 96 / 10 20 20 5 PICACHO......................... 61 91 60 93 / 10 30 20 10 ELK............................. 57 85 56 87 / 10 30 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 34/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 555 AM MDT MON AUG 17 2009 NMZ501>540-181200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 555 AM MDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING FROM THE CENTRAL HIGHLANDS TO THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY EVENING OVER THE NORTHEAST PLAINS. SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637. 17
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT MON AUG 17 2009
NMZ527-530-172215-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
352 PM MDT MON AUG 17 2009
...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL UNION COUNTY...
AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHEAST OF CAPULIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3677 10398 3687 10372 3664 10348 3645 10390
3658 10405
TIME...MOT...LOC 2151Z 227DEG 22KT 3658 10390SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 437 PM MDT MON AUG 17 2009 NMZ527-530-172300- RATON RIDGE/JOHNSON MESA-UNION COUNTY- 437 PM MDT MON AUG 17 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY... AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF DES MOINES. MOVEMENT WAS EAST AT 35 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE AND MOUNT DORA. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3673 10329 3648 10332 3657 10392 3676 10384 TIME...MOT...LOC 2237Z 277DEG 28KT 3666 10374
The Pueblo radar (KPUX), 176 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
4 hail. Local standard time, as filed.
Hail was mostly pea size, but a few stones were the size of a golfball.
Hail was mostly golf ball size, however, a few stones were around two inches.
KVII-TV in Amarillo relayed a view report of penny size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181376, 181377, 181378, 181379.